Recently, several Tourette Syndrome Foundation of Canada members asked National Office staff about the use of BOTOX injections as a tic treatment. In response, the TSFC did some research and here is what we found.
In the current clinical guidelines for treating Tourette Syndrome, BOTOX has a “weak recommendation” due to the low quality of medical evidence in favour of the treatment. The authors state that:
While the consensus group believes that botulinum toxin injections are generally safe and without systemic side effects, we recommend using this treatment in only very specific situations. Botulinum toxin injections should be considered for the treatment of severely disabling vocal tics, such as coprolalia, or very distressing motor tics involving the upper face or neck. Further, only an experienced clinician should administer botulinum toxin injections.
What do studies about the treatment indicate?
In 2000, an article published in the Archives of Neurology called, “Botulinum Toxin in the Treatment of Tics,” evaluated the effectiveness and safety of BOTOX injections in the treatment of tics in patients with TS.
In their background research, the authors noted that Botulinum toxin (BTX) has been successfully used to treat conditions with abnormal and involuntary movements. They followed 35 patients with TS (30 male and 5 female) who ranged in age from 8 to 69 years old. These patients had 115 treatment sessions in total, with the majority receiving the injection in the upper face muscles, eyelids, and the ceverical muscles.
29 of the 35 patients experienced improvement in their tics; 84 percent of the patients also experienced improvement in their premonitory sensations. 5 patients experienced a tic-free period of greater than 1 year at the injection site, 3 of these five patients were injected only once. Side effects included:
- Some neck weakness lasting an average of 23 days (in 4 patients)
- Ptosis or drooping of the eyelid lasting 28 days (in 2 patients)
- Generalized weakness lasting 7 days (in 1 patient)
- Non-disabling dysphagia or swallowing difficulty lasting about 17 days (in 2 patients)
- Fatigue lasting for 14 days (in 1 patient)
- Nausea and/or vomiting lasting 1 day (in 1 patient).
The authors concluded, “The findings of this study of 35 patients support the use of BTX injections as a safe and effective treatment for tics”. However, the authors also noted that they were not sure if the patients who experience remission did so due to the treatment or coincidence. They also noted, “our study has several shortcomings and, therefore, the results must be interpreted cautiously.”
A subsequent 2004 study examined BOTOX treatment for phonic tics in TS patients. In this study, 30 patients received BOTOX injections in their vocal cords. 93 percent of patients found that their tics improved after the treatment, 50 percent were tic-free.
Prior to the treatment 53 percent of the patients reported a premonitory sensation, after the treatment, this number decreased to 20 percent. The average response time to the treatment was 5.8 days with a range of 1 to 20 days. Patients noted an improvement for an average of 100 days with a range of 20-300 days.
The only side effect experienced was hypophonia or weak voice due to lack of coordination of the vocal muscles. 24 subjects experienced this side effect for about 10 days. The authors concluded: “We consider that this treatment should be used more widely in the management of patients with phonic tics, particularly in patients who have poor compliance with drug regiments.”
The results of these two studies were replicated in a 2010 article published in Parkinsonism and Related Disorders. The authors concluded that “this study strongly suggests that treatment with BTX-A is effective in most patients with simple motor tics and retains its efficacy after long-term treatment.” The authors also point out that there were some limitations to their study due to their study design.
The study did find that were several side effects. For one patient, once her eye-blinking tic went away, she developed a sniffing tic which she found to be more socially challenging than the eye-blinking tic. Another patient experienced flu-like symptoms in the weeks following the injection, and felt that these symptoms grew stronger with each subsequent therapy. However, after ten treatments the flu-like symptoms resolved completely. Another patient experienced congestion for 2 to 4 weeks after injection in the ocular muscles. Muscle weakness and loss of facial expression were each noted once in different patients.
Another question often asked is whether BOTOX as a tic treatment is covered by public health insurance plans. According to the Canada Revenue Agency, “botulinum injections are only a [covered] medical expense if it is necessary for medical and reconstructive purposes such as surgery to address a deformity related to a congenital abnormality, a personal injury resulting from an accident or trauma or a disfiguring disease.” Some private health care plan might cover the treatment.
To learn more about this treatment, talk to your treating physician.
If you received this treatment and want to share your experience, please leave a comment below. If you would like to share your story anonymously, send it via e-mail to email@example.com and we will post it to the site without any authoring name.